Alert archive / Illinois / Flash Flood Warnings in 2003
Flash Flood Warning 7, NWS Paducah, KY
NWS Paducah, KY issued this flash flood warning at May 4, 2003, 9:47 PM CDT for 4 counties in Illinois; Ballard County, McCracken County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 4, 2003, 9:47 PM CDT (02:47 UTC)
- Expired
- May 5, 2003, 12:45 AM CDT
- In force
- 3 hr
- Issued by
- NWS Paducah, KY
- Area
- Counties, with a storm outline in the text
Counties Alexander County, IL, Massac County, IL, Pope County, IL, Pulaski County, IL, Ballard County, KY, McCracken County, KY
The radar
The Paducah radar (KPAH), 26 km from the middle of the area, began a volume at 02:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 2.8 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 117 J/kg
- Mixed-layer CIN
- -162 J/kg
- Mixed-layer LCL
- 1192 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 293 m²/s²
- 0-3 km storm-relative helicity
- 530 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KPAH 050247
FFWPAH
ILC003-127-151-153-KYC007-145-050545-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
947 PM CDT SUN MAY 4 2003
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
* FLASH FLOOD WARNING FOR...
POPE COUNTY IN SOUTHERN ILLINOIS
MASSAC COUNTY IN SOUTHERN ILLINOIS
ALEXANDER COUNTY IN SOUTHERN ILLINOIS
PULASKI COUNTY IN SOUTHERN ILLINOIS
BALLARD COUNTY IN WESTERN KENTUCKY
MCCRACKEN COUNTY IN WESTERN KENTUCKY
* UNTIL 1245 AM CDT
* AT 940 PM CDT...1.5 TO 2.5 INCHES OF RAIN HAD FALLEN ACROSS THE
WARNED AREAS. WATER CONTINUES TO RISE AND FLASH FLOODING IS
POSSIBLE. ALEXANDER COUNTY AND PULASKI COUNTY LAW ENFORCEMENT HAVE
REPORTED SEVERAL ROADS WITH WATER COVERING THEM.
* AN ADDITIONAL 1 TO 2 INCHES OF RAIN IS POSSIBLE IN THE WARNED
COUNTIES. IF THE RAIN HAS STOPPED IN YOUR AREA...BE AWARE THAT
RUNOFF MAY CAUSE FLOODING TO CONTINUE.
ABSOLUTELY DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER
COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED. MOVE TO HIGHER GROUND.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. NEVER ATTEMPT TO CROSS HIGH WATER IN A VEHICLE OR ON FOOT
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLASH FLOODING IS OBSERVED. MOVE
TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT
TO FLOODING WHEN WATER BEGINS RISING.
LAT...LON 3704 8922 3727 8948 3734 8937 3734 8905
3731 8894 3734 8891 3734 8871 3759 8871
3760 8842 3742 8845 3731 8852 3726 8851
3722 8847 3707 8849
$$2 follow-up statements
000 WGUS73 KPAH 050423 FFSPAH ILC003-127-151-153-KYC007-145-050545- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 1122 PM CDT SUN MAY 4 2003 ...FLASH FLOOD WARNING IN EFFECT FOR POPE...MASSAC...ALEXANDER...PULASKI COUNTIES IN SOUTHERN ILLINOIS AND BALLARD AND MCCRACKEN COUNTIES IN WEST KENTUCKY UNTIL 1245 AM... AT 1120 PM...RADAR INDICATED THAT THUNDERSTORMS HAD MOVED EAST OF THE WARNED AREA. HOWEVER...RUNOFF WILL CONTINUE FOR THE NEXT HOUR OR SO. SEVERAL ROADS WERE CLOSED ACROSS THE WARNED AREA DUE TO WATER OVER THE ROADWAYS. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROADS AS THE DEPTH MAY BE TOO GREAT FOR SAFE PASSAGE. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER STATEMENTS ON THIS FLOODING EVENT. $$ DLL
000 WGUS73 KPAH 050546 FFSPAH ILC003-127-151-153-KYC007-145-050615- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 1245 AM CDT MON MAY 5 2003 ...THE FLASH FLOOD WARNINGS FOR POPE...MASSAC...ALEXANDER AND PULASKI COUNTIES IN SOUTHERN ILLINOIS AND BALLARD AND MCCRACKEN COUNTIES IN WEST KENTUCKY HAS BEEN ALLOWED TO EXPIRE... STRONG THUNDERSTORMS THAT PRODUCED THE HEAVY RAIN IN THE WARNED COUNTIES HAVE MOVED EAST OF THE REGION. MOST OF THE WATER HAD RECEDED...BUT RUNOFF IN LOW LYING AREAS WILL STILL BE A POSSIBILITY OVERNIGHT. FOR THIS REASON...RESIDENTS SHOULD STILL BE VIGILANT OF THE WEATHER SITUATION. $$ DLL
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at May 4, 2:44 PM CDT, 7 hours 3 minutes earlier.
Area forecast discussion, May 4, 2:44 PM CDT, 7 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 244 PM CDT SUN MAY 4 2003 FORECAST CHALLENGE IS TIMING OF PRECIP AND SVR WX. FIRST CLUSTER OF STORMS NORTH OF WARM FRONT ASSOCIATED WITH WARM AIR ADVECTION AT 850 SLOWLY MOVING OFF TO THE EAST. AT 1900 UTC WARM FRONT ENTERING THE SOUTHWEST PORTION OF CWA WITH MID TO UPPER 60 DEW POINTS. LARGE HAIL WITH ISOLATED WIND DAMAGE REPORTED WITH THESE STORMS. SEVERE WEATHER ASSOCIATED WITH THE MAIN SYSTEM NOW OVER NEBRASKA...KANSAS AND OKLAHOMA. EXPECT THIS SYSTEM TO MERGE INTO A POSSIBLE SQUALL LINE AS IT REACHES THE AREA THIS EVENING AND OVERNIGHT. WILL KEEP MENTION OF SEVERE IN ZONES BOTH TONIGHT AND AGAIN TOMORROW AFTERNOON. EHI AND VGP VALUES FAVORABLE FOR SEVERE WEATHER BOTH TIME FRAMES. FIRST SQUALL LINE IS EXPECTED TO MOVE THROUGH THE AREA OVERNIGHT AND WEAKENS TO OUR EAST DURING THE DAY ON MONDAY. IF THE CLOUDS BREAK AS EXPECTED...WE WILL DESTABILIZE BY AFTERNOON WITH FORECAST CAPES OVER 3500 J/KG. AGAIN WITH VGP VALUES OVER .3 IN PART OF WEST KENTUCKY TOMORROW AFTERNOON AND EHI VALUES AROUND 5...SUPERCELLS ARE POSSIBLE...ESPECIALLY IN WESTERN KENTUCKY. AS FRONT SLOWLY SAGS SOUTH...IT IS FORECAST TO BE ALONG OHIO RIVER BY EARLY WEDNESDAY...WITH SURFACE LOW MOVING ALONG FRONT...WILL MENTION HEAVY RAIN. LITTLE CHANGE TO THE REST OF THE FORECAST WITH ONLY MINOR CHANGES TO WINDS...TEMPERATURES. EXTENDED FORECAST...ALL MODELS IN DECENT AGREEMENT THROUGH FRIDAY WHICH MEANS A CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS. WEAK TROUGH OVER WEST COAST WILL KEEP SOUTHWEST FLOW OVER THE REGION. TIMING OF IMPULSES IN SOUTHWEST FLOW THAT WILL PRODUCE SHOWERS AND THUNDERSTORMS IS VERY DIFFICULT. THIS WILL KEEP A WEAK FRONTAL BOUNDARY ALONG THE OHIO RIVER UNTIL FRIDAY. MODELS SWING DECENT SYSTEM THROUGH ON FRIDAY...ANOTHER LATE SATURDAY INTO SUNDAY. .PAH...NONE. SPODEN
Hazardous weather outlook, May 4, 8:57 PM CDT, 50 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-051000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 857 PM CDT SUN MAY 4 2003 ...HIGH RISK OF SEVERE THUNDERSTORMS IN SOUTHEAST MISSOURI TONIGHT WITH A MODERATE RISK OVER MOST OF SOUTHERN ILLINOIS AND WESTERN KENTUCKY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. .DAY ONE...THIS EVENING AND TONIGHT THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS IN SOUTHEAST MISSOURI TONIGHT WITH A MODERATE RISK OVER MOST OF SOUTHERN ILLINOIS AND WESTERN KENTUCKY. A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS OVER THE REST OF THE REGION. SUPERCELL THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS...AND TORNADOES WILL BE POSSIBLE...MAINLY OVER THE SOUTHWEST HALF OF THE REGION...GENERALLY SOUTH OF A LINE FROM JUST NORTH OF CARBONDALE ILLINOIS...TO NEAR MADISONVILLE KENTUCKY. STORMS WITH LARGE HAIL AND DAMAGING WIND ARE POSSIBLE NORTH OF THE LINE. ONE ROUND IS MOVING THROUGH THE AREA THIS EVENING...ANOTHER ROUND OF SEVERE THUNDERSTORMS IS POSSIBLE LATER TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS WESTERN KENTUCKY TOMORROW...WITH A SLIGHT RISK OVER THE REST OF THE QUAD STATE AREA. SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE AREA DURING THE AFTERNOON HOURS. AT THIS TIME...IS APPEARS THAT SUPERCELLS ARE POSSIBLE...ESPECIALLY OVER WESTERN KENTUCKY. LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES WILL BE POSSIBLE TOMORROW. THIS ACTIVITY IS EXPECTED TO DIMINISH DURING THE EVENING HOURS. THERE IS A CHANCE OF THUNDERSTORMS EACH DAY THIS WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED ACROSS THE REGION THIS EVENING IN THE SEVERE THUNDERSTORM AND TORNADO WATCH AREAS. ADDITIONAL ACTIVATION IS POSSIBLE TONIGHT FOR THE REMAINDER OF THE QUAD STATE AREA. IN ADDITION...SPOTTER ACTIVATION MAY BE REQUESTED MONDAY AFTERNOON. PS
In the hours before
Local storm report, May 4, 9:03 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
903 PM CDT SUN MAY 04 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0859 PM BETWEEN SIKESTON AND HAYWOOD CITYMO FUNNEL CLOUD
05/04/03 SCOTT REPORTED BY SCOTT COUNTY
EMSpecial weather statement, May 4, 9:07 PM CDT, 40 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-050400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 907 PM CDT SUN MAY 4 2003 ...TORRENTIAL RAINFALL LIKELY WITH THUNDERSTORMS MOVING ACROSS THE QUAD STATE REGION... AT 900 PM...THE TRAILING EDGE OF A LINE OF THUNDERSTORMS STRETCHED FROM MT. VERNON ILLINOIS TO POPLAR BLUFF MISSOURI. THE STORMS WERE MOVING EAST AT 55 TO 60 MPH...AND SHOULD REACH A LINE FROM ROCKPORT INDIANA TO CROFTON KENTUCKY BY 11 PM. THESE STORMS WILL LIKELY PRODUCE HOURLY RAINFALL AMOUNTS IN EXCESS OF ONE INCH PER HOUR. THIS WILL CAUSE MINOR STREET FLOODING AND ALLOW SMALL STREAMS AND CREEKS TO OVERFLOW. PERSONS SHOULD BE WATCHFUL FOR RISING WATER AND SEEK HIGH GROUND IF NECESSARY. AVOID ROADS THAT MAY BECOME FLOODED. AT 855 PM...SEVERAL ROADS ALONG ROUTE 3 IN JACKSON COUNTY ILLINOIS WERE COVERED WITH WATER...NEAR THE RANDOLPH COUNTY ILLINOIS LINE. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS. DLL
Local storm report, May 4, 9:16 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
916 PM CDT SUN MAY 04 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0913 PM COWLING IL 0.75 INCH HAIL
05/04/03 WABASH REPORTED BY WABASH COUNTY
DESLocal storm report, May 4, 9:21 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
921 PM CDT SUN MAY 04 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0914 PM OLIVE BRANCH IL 1.75 INCH HAIL
05/04/03 ALEXANDER REPORTED BY EOC ALSO 60
MPH WIND WITH SOME TREES
DOWNLocal storm report, May 4, 9:24 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
924 PM CDT SUN MAY 04 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0918 PM BELMONT IL 0.75 INCH HAIL
05/04/03 WABASH REPORTED BY WABASH COUNTY
EMA
0920 PM DELTA MO FLOODING
05/04/03 CAPE GIRARDEAU STREET FLOODING 2 1/2
INCHES OF RAIN WITH 1
INCH IN 20 MINUTESLocal storm report, May 4, 9:30 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
930 PM CDT SUN MAY 04 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0924 PM OLMSTEAD IL 0.75 INCH HAIL
05/04/03 PULASKI REPORTED BY PULASKI
COUNTY DESThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 8:04 PM CDT | Severe Thunderstorm Warning | PAH | Jefferson | 26 min |
| May 4, 8:39 PM CDT | Severe Thunderstorm Warning | PAH | White | 36 min |
| May 4, 9:00 PM CDT | Severe Thunderstorm Warning | PAH | Alexander | 45 min |
| May 4, 9:08 PM CDT | Tornado Warning | PAH | Alexander | 37 min |
| May 4, 9:11 PM CDT | Tornado Warning | PAH | Pulaski | 49 min |
| May 4, 9:16 PM CDT | Severe Thunderstorm Warning | PAH | Wabash | 29 min |
| May 4, 9:36 PM CDT | Flash Flood Warning | PAH | Johnson | 3 hr |
| May 4, 9:40 PM CDT | Tornado Warning | PAH | Massac | 50 min |
| May 4, 9:58 PM CDT | Tornado Warning | PAH | Pope | 47 min |
| May 4, 10:11 PM CDT | Severe Thunderstorm Warning | PAH | Gallatin | 34 min |
| May 5, 12:58 AM CDT | Severe Thunderstorm Warning | PAH | Perry | 32 min |
| May 5, 2:12 AM CDT | Severe Thunderstorm Warning | PAH | Wayne | 18 min |
| May 4, 9:25 PM CDT | Tornado Warning | PAH | Ballard | 50 min |
| May 4, 10:07 PM CDT | Tornado Warning | PAH | Calloway | 38 min |
| May 4, 10:13 PM CDT | Tornado Warning | PAH | Graves | 32 min |
| May 4, 10:23 PM CDT | Tornado Warning | PAH | Crittenden | 37 min |
| May 4, 10:24 PM CDT | Tornado Warning | PAH | Union | 36 min |
| May 4, 10:47 PM CDT | Severe Thunderstorm Warning | PAH | Union, Webster | 43 min |
| May 4, 10:50 PM CDT | Flash Flood Warning | PAH | Calloway, Carlisle, Fulton, Graves, Hickman, Lyon and 2 more | 6 hr |
| May 4, 10:50 PM CDT | Severe Thunderstorm Warning | PAH | Union, Webster | 40 min |
| May 4, 10:55 PM CDT | Tornado Warning | PAH | Webster | 35 min |
| May 4, 10:57 PM CDT | Tornado Warning | PAH | Trigg | 48 min |
| May 4, 11:07 PM CDT | Severe Thunderstorm Warning | PAH | Christian | 53 min |
| May 4, 11:18 PM CDT | Tornado Warning | PAH | Calloway | 57 min |
| May 4, 11:33 PM CDT | Tornado Warning | PAH | Daviess, McLean | 42 min |
| May 4, 11:36 PM CDT | Tornado Warning | PAH | Christian, Todd | 54 min |
| May 4, 11:52 PM CDT | Severe Thunderstorm Warning | PAH | Trigg | 53 min |
| May 5, 1:25 AM CDT | Flash Flood Warning | PAH | Christian, Todd | 3 hr |
| May 5, 2:16 PM CDT | Severe Thunderstorm Warning | PAH | Christian | 44 min |
| May 5, 2:39 PM CDT | Severe Thunderstorm Warning | PAH | Todd | 36 min |
Nearby
Flash Flood Warnings in Illinois, 2003Flash Flood Warnings in Kentucky, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.